Alert archive / Colorado / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 32, NWS Pueblo, CO
NWS Pueblo, CO issued this severe thunderstorm warning at May 27, 2018, 2:23 PM MDT for Crowley County, Colorado. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 27, 2018, 2:23 PM MDT (20:23 UTC)
- Expired
- May 27, 2018, 3:00 PM MDT
- In force
- 37 min
- Issued by
- NWS Pueblo, CO
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Crowley County, CO
The radar
The Pueblo radar (KPUX), 48 km from the middle of the area, began a volume at 20:26 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 27, 1:13 PM MDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Denver, CO (KDEN), launched 12:00Z, 8.4 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 4365 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- 20 m²/s²
- 0-3 km storm-relative helicity
- 105 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
302
WUUS55 KPUB 272023
SVRPUB
COC025-272100-
/O.NEW.KPUB.SV.W.0032.180527T2023Z-180527T2100Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Pueblo CO
223 PM MDT SUN MAY 27 2018
The National Weather Service in Pueblo has issued a
* Severe Thunderstorm Warning for...
Northeastern Crowley County in southeastern Colorado...
* Until 300 PM MDT
* At 222 PM MDT, a severe thunderstorm was located 9 miles north of
Sugar City, or 27 miles north of La Junta, moving northeast at 20
mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* This severe thunderstorm will remain over mainly rural areas of
northeastern Crowley County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3851 10351 3825 10358 3833 10383 3852 10375
TIME...MOT...LOC 2022Z 206DEG 19KT 3836 10369
HAIL...1.00IN
WIND...60MPH
$$
284 follow-up statements
260
WWUS55 KPUB 272034
SVSPUB
Severe Weather Statement
National Weather Service Pueblo CO
234 PM MDT SUN MAY 27 2018
COC025-272100-
/O.CON.KPUB.SV.W.0032.000000T0000Z-180527T2100Z/
Crowley CO-
234 PM MDT SUN MAY 27 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 300 PM MDT
FOR NORTHEASTERN CROWLEY COUNTY...
At 234 PM MDT, a severe thunderstorm was located 12 miles north of
Sugar City, or 30 miles north of La Junta, moving north at 20 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
This severe thunderstorm will remain over mainly rural areas of
northeastern Crowley County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3831 10356 3834 10380 3852 10375 3851 10351
TIME...MOT...LOC 2034Z 202DEG 18KT 3842 10367
HAIL...1.00IN
WIND...60MPH
$$
28304
WWUS55 KPUB 272042
SVSPUB
Severe Weather Statement
National Weather Service Pueblo CO
242 PM MDT SUN MAY 27 2018
COC025-272100-
/O.CON.KPUB.SV.W.0032.000000T0000Z-180527T2100Z/
Crowley CO-
242 PM MDT SUN MAY 27 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 300 PM MDT
FOR NORTHEASTERN CROWLEY COUNTY...
At 242 PM MDT, a severe thunderstorm was located 10 miles southwest
of Wild Horse Point, or 33 miles north of La Junta, moving northeast
at 20 mph.
HAZARD...Golf ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
This severe thunderstorm will remain over mainly rural areas of
northeastern Crowley County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3831 10356 3840 10378 3852 10375 3851 10351
TIME...MOT...LOC 2042Z 206DEG 19KT 3846 10364
HAIL...1.75IN
WIND...60MPH
$$
28412
WWUS55 KPUB 272051
SVSPUB
Severe Weather Statement
National Weather Service Pueblo CO
251 PM MDT SUN MAY 27 2018
COC025-272100-
/O.CON.KPUB.SV.W.0032.000000T0000Z-180527T2100Z/
Crowley CO-
251 PM MDT SUN MAY 27 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 300 PM MDT
FOR NORTHEASTERN CROWLEY COUNTY...
At 251 PM MDT, a severe thunderstorm was located 9 miles southwest of
Wild Horse Point, or 36 miles north of La Junta, moving north at 20
mph.
HAZARD...Golf ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
This severe thunderstorm will remain over mainly rural areas of
northeastern Crowley County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3841 10353 3844 10376 3852 10375 3851 10351
TIME...MOT...LOC 2051Z 193DEG 17KT 3850 10365
HAIL...1.75IN
WIND...60MPH
$$
28764
WWUS55 KPUB 272100
SVSPUB
Severe Weather Statement
National Weather Service Pueblo CO
300 PM MDT SUN MAY 27 2018
COC025-272109-
/O.EXP.KPUB.SV.W.0032.000000T0000Z-180527T2100Z/
Crowley CO-
300 PM MDT SUN MAY 27 2018
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN CROWLEY COUNTY
WILL EXPIRE AT 300 PM MDT...
The storm which prompted the warning has moved out of the area.
Therefore the warning will be allowed to expire.
A severe thunderstorm watch remains in effect until 800 PM MDT for
southeastern Colorado.
LAT...LON 3841 10353 3844 10376 3852 10375 3851 10351
TIME...MOT...LOC 2059Z 206DEG 19KT 3853 10363
$$
28What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 27, 11:53 AM MDT, 2 hours 30 minutes earlier.
Area forecast discussion, May 27, 11:53 AM MDT, 2 hours 30 minutes before
Area Forecast Discussion National Weather Service Pueblo CO 1153 AM MDT Sun May 27 2018 .SHORT TERM...(Today and tonight) Issued at 407 AM MDT Sun May 27 2018 ...Red Flag Conditions expected across much of southern central and portions of southeast CO today with Severe thunderstorm potential far eastern plains... Upper low will continue to spin over the Great Basin today with impulse evident in central NM progged to lift northeastward across southern CO in the afternoon. Increasing winds and already low humidity values will contribute to another critical fire weather day with conditions looking more volatile as winds are progged to be stronger than yesterday. Current Red Flag Warning looks on track and would expand the warning area eastward a tier of counties if the fuels were deemed critical by land management agencies. Since they are not, will leave Red Flag Warning area unchanged. The far eastern plains across Kiowa, Bent, Prowers and Baca counties will be east of the dry line for much of the day. By this afternoon this area will see CAPE values up to 2000 j/kg with highest values across Kiowa and Prowers counties. Deep layer shears will be in the 20-30 kt range which is on the marginal side for severe thunderstorms. However if surface winds pull more southeasterly around north side of the SE CO surface low, then shears could end up a little higher. All said, think main threats will be large hail and damaging wind gusts today...with Kiowa and Prowers having the greatest risk. Interesting to note that high res models have been suggesting thunderstorm initiation will occur fairly early this afternoon with timing of the shortwave lifting northward across the area. Area of initiation could be as far west as Crowley, Otero and even eastern El Paso counties initially, however westward advancing dryline should be mixing out surface dew points through the afternoon which may result more in a wind threat for these initial thunderstorms. Tonight...thunderstorms should advance eastward through the evening with GFS and NAM hinting at MCS development across NE CO/SW NE/NW KS overnight. GFS keeps some activity going across Kiowa county overnight as southeasterly low level jet cranks up around east side of surface low. Meanwhile, cold front will spread southward across the Palmer Divide tonight penetrating southward along the I-25 corridor by dawn. For now best chance of stratus looks to stay north of the Palmer Divide, but will have to watch this evolution with the next set of model runs as thunderstorm outflows could change these details. -KT .LONG TERM...(Monday through Saturday) Issued at 407 AM MDT Sun May 27 2018 Monday...The upper low over the Great Basin begins to weaken and eject to the northeast across the Rockies on Monday. This pattern will continue strong southwest winds aloft across the state, producing one more day of enhanced fire danger for the southern San Luis Valley, southern Sangres and southern I-25 corridor. Went ahead and issued a Fire Weather Watch for those areas. The strongest winds are forecast to be further east, but latest fuels info indicates that the fuels further east are not readily available for burning. As for pcpn chances, the central mts, Palmer Divide and far eastern plains will have the best shot of some convection through the aftn and eve. Models indicate a weak cold front dropping south across the plains late Mon, and there is enough shear and llvl moisture that a severe storm is possible near the Kansas border Mon night. Look for highs in the 70s to around 80F for the high valleys, and 80s to around 90F for the plains. Tuesday and Wednesday...As the upper low weakens and continues tracking across WY through Wed, isolated diurnal showers and storms are forecast each day for the higher terrain and far eastern plains, along with weaker winds. No fire weather concerns for both days at this time, but with the upper trough axis sweeping across CO on Tue, there is the chance for a few stronger storms over the eastern plains Tue eve. Temps will warm into the 70s for the high valleys, and upper 70s to upper 80s for the plains. Thursday through Saturday...Another trough of low pressure over the West Coast Thu will move across the northern Rockies Fri and Sat. It looks like it is far enough north that the state will remain dry, with the forecast area slipping back into enhanced fire danger. Minimum humidity levels each aftn will likely drop into the single digits. Temps will again warm to around 80F for the high valleys, and mid 80s to mid 90s for the plains. Moore && .AVIATION...(For the 18Z TAFS through 18Z Monday afternoon) Issued at 1141 AM MDT Sun May 27 2018 At all three TAF sites (KALS, KCOS, KPUB), winds of 15 to 20 knots will gust to 30 knots from the south this afternoon. Thunderstorms today should stay to the east of the TAF sites, but an isolated storm may develop near the vicinity of KCOS and KPUB early this afternoon. Winds will weaken out of the south/southwest after dark. A cold front will advance through KCOS then KPUB around midnight, shifting winds to out of the north and making them gusty for a few hours. Winds will remain out of the north into the morning. MVFR stratus are possible at KCOS and KPUB during the early morning hours, but northerly flow behind the cold front should mitigate coverage. && .PUB WATCHES/WARNINGS/ADVISORIES... Red Flag Warning until 9 PM MDT this evening for COZ220>230. Fire Weather Watch from Monday morning through Monday evening for COZ224-225-229-230. && SHORT TERM...KT LONG TERM...MOORE AVIATION...LINE
Hazardous weather outlook, May 27, 11:16 AM MDT, 3 hours 7 minutes before
Hazardous Weather Outlook National Weather Service Pueblo CO 1116 AM MDT Sun May 27 2018 COZ058>089-093>099-281730- Western Mosquito Range/East Lake County Above 11000 Feet- Leadville Vicinity/Lake County Below 11000 Feet- Eastern Sawatch Mountains Above 11000 Feet- Western Chaffee County Between 9000 and 11000 Feet- Central Chaffee County Below 9000 Feet- Western Mosquito Range/East Chaffee County Above 9000 Feet- Saguache County West of Continental Divide Below 10000 Feet- Saguache County East of Continental Divide Below 10000 Feet- La Garita Mountains Above 10000 Feet- Upper Rio Grande Valley/Eastern San Juan Mountains Below 10000 Feet-Eastern San Juan Mountains Above 10000 Feet- Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet- Alamosa Vicinity/Central San Luis Valley Below 8500 Feet- Southern San Luis Valley- Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet- Northern Sangre de Cristo Mountains Above 11000 Feet- Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet- Southern Sangre de Cristo Mountains Above 11000 Feet- Northwestern Fremont County Above 8500 Feet- Western/Central Fremont County Below 8500 Feet- Wet Mountain Valley Below 8500 Feet- Wet Mountains between 6300 and 10000 Feet- Wet Mountains Above 10000 Feet- Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between 7500 And 11000 Feet-Pikes Peak Above 11000 Feet- Canon City Vicinity/Eastern Fremont County- Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Feet- Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet- Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet- Trinidad Vicinity/Western Las Animas County Below 7500 Feet- Crowley County-La Junta Vicinity/Otero County- Eastern Las Animas County-Western Kiowa County- Eastern Kiowa County-Las Animas Vicinity/Bent County- Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County- 1116 AM MDT Sun May 27 2018 This hazardous weather outlook is for portions of central...east central...south central and southeast Colorado. .DAY ONE...This Afternoon and Tonight Critical fire weather conditions will spread across much of southern Colorado this afternoon and evening, extending from the I-25 corridor westward to the Continental Divide. Gusty winds, low humidity values and dry fuels will lead to conditions favorable for rapid rates of fire growth and spread. Across the southeast plains, isolated severe thunderstorms will be possible this afternoon and evening, mainly east of a line from La Junta to Kim, with the highest risk across Kiowa and Prowers counties. Hail up to 1.5 inches in diameter and wind gusts to around 60 mph will be the primary storm threats. Dangerous cloud to ground lightning and locally heavy rainfall will also be possible with any storms today. An isolated, weaker thunderstorm with hail to dime size, brief gusty winds, and lightning is also possible across far eastern El Paso County this afternoon. .DAYS TWO THROUGH SEVEN...Monday through Saturday The fire danger will be high over the southern parts of the area on Monday. After a brief reprieve Tuesday and Wednesday, the fire danger will escalate again Thursday through Saturday. A dryline will be in the vicinity of the Kansas border on Monday. Depending on its exact location, severe storms may develop across the far southeast Colorado plains along the dryline. Severe thunderstorms will once again be possible across the plains on Tuesday afternoon. Scattered snow showers will be possible along the Continental Divide Monday afternoon and evening as an upper level low pressure system moves through northern Colorado. Local snow accumulations up to an inch will be possible above 10,000 feet, particularly north of Monarch Pass. .SPOTTER INFORMATION STATEMENT... Weather conditions that meet reporting criteria for spotters will be possible this afternoon and evening across the southeast plains, mainly east of a line from eastern El Paso County to Kim. LINE/LINE
In the hours before
Special weather statement, May 27, 1:29 PM MDT, 54 minutes before
Special Weather Statement National Weather Service Pueblo CO 129 PM MDT SUN MAY 27 2018 COZ089-093-271945- Crowley County CO-La Junta Vicinity/Otero County CO- 129 PM MDT SUN MAY 27 2018 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN OTERO AND SOUTHWESTERN CROWLEY COUNTIES UNTIL 145 PM MDT... At 128 PM MDT, Doppler radar was tracking a strong thunderstorm near Manzanola, or 17 miles west of La Junta, moving north at 30 mph. Pea size to half inch hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Ordway, Manzanola, Olney Springs and Crowley. LAT...LON 3793 10376 3794 10399 3825 10402 3823 10368 TIME...MOT...LOC 1928Z 183DEG 24KT 3801 10387 28
Special weather statement, May 27, 2:18 PM MDT, 5 minutes before
Special Weather Statement
National Weather Service Pueblo CO
218 PM MDT SUN MAY 27 2018
COZ089-095-272045-
Crowley County CO-Western Kiowa County CO-
218 PM MDT SUN MAY 27 2018
...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL KIOWA AND
NORTHEASTERN CROWLEY COUNTIES UNTIL 245 PM MDT...
At 218 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles north of Sugar City, or 26 miles north of La Junta, moving
northeast at 25 mph.
Nickel size hail and winds in excess of 40 mph will be possible with
this storm.
This storm will remain over mainly rural areas of west central Kiowa
and northeastern Crowley Counties.
LAT...LON 3824 10363 3831 10384 3852 10376 3852 10351
3853 10350 3852 10341
TIME...MOT...LOC 2018Z 204DEG 21KT 3835 10370
28The office that day
Everything else NWS Pueblo, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 27, 3:57 AM MDT | Fire Weather Watch | PUB | Alamosa, Conejos, Costilla, Custer, Huerfano, Las Animas and 3 more | 11 hr |
| May 27, 1:29 PM MDT | Special Weather Statement | PUB | Crowley | 16 min |
| May 27, 2:18 PM MDT | Special Weather Statement | PUB | Crowley | 27 min |
| May 27, 2:32 PM MDT | Special Weather Statement | PUB | El Paso | 28 min |
| May 27, 3:01 PM MDT | Red Flag Warning | PUB | Alamosa, Conejos, Costilla, Custer, Huerfano, Las Animas and 3 more | 30 hr |
| May 27, 3:02 PM MDT | Severe Thunderstorm Warning | PUB | Crowley, Kiowa | 28 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.